Drought, Athens
- When
- November 1, 12:00 AM EST to November 30, 11:59 PM EST
- Where
- Athens forecast zone
- Reported by
- NWS Employee
- Coordinates
- 39.334, -82.045 (the zone’s center; the record gives no point)
Drought conditions continued into November, with worst conditions (D3 to D4) spanning Perry, Morgan, Washington, Athens, Vinton, and Meigs counties. Fortunately, a series of systems brought beneficial rainfall to the area during the month.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Drought conditions continued into November, with worst conditions (D3 to D4) spanning Perry, Morgan, Washington, Athens, Vinton, and Meigs counties.
Fortunately, a series of systems brought beneficial rainfall to the area during the month. Most of these systems doled out around an inch of rain across large portions of the area, finally allowing for significant improvements to the drought. D3 and D4 both became confined to Perry, Morgan, and Washington counties by the middle of the month. Further improvement eliminated D3 and D4 from southeast Ohio by the end of the month, and saw drought come to an end in Lawrence, Jackson, and portions of Gallia and Vinton counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Oct 31, 6:25 PM EST, 5 hours 35 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Charleston WV 725 PM EDT Thu Oct 31 2024 .SYNOPSIS... Rain showers return tonight ahead of a passing cold front. November begins cool and dry, but growing more active for the end of the weekend into next week. && .NEAR TERM /UNTIL 11 PM THIS EVENING/... As of 725 PM Thursday... No updates to the current forecast, a period of rain and gusty winds are still expected overnight with associated cold front. As of 117 PM Thursday... Gusty winds will continue across the area today, out ahead of an approaching cold front, which will bring a return of showers to the forecast area later tonight into Friday. Front will be slow to clear the area on Friday, possibly getting hung up across the mountains, with cloud cover and precipitation slow to clear. High pressure will nudge in as the day progresses on Friday, with drier and less windy conditions taking hold for Friday night into Saturday. Chances for a wetting rain look to be highest across the east and south at this point, but most locations should see at least some light precipitation out of this. Much cooler temperatures are expected on Friday behind the front, closer to normals for this time of the year. && .SHORT TERM /11 PM THIS EVENING THROUGH SUNDAY NIGHT/... As of 215 PM Thursday... Key Points: * Quiet start to the weekend. * Warm front introduces a chance for rain early next week. While an upper level ridge gradually expands across the eastern US, surface high pressure pivoting over the northeastern states will supply dry, tranquil conditions through the first half of the weekend. Moisture then feeds into the area on Sunday as a low develops in the central US and lifts a warm front towards the CWA. Showers are projected to spread into the area during the day, with best potential (around 30-50%) occurring in the lowlands while the front brushes past. In the lowlands, temperatures should hover above normal this weekend, with highs reaching 60s on Saturday and then further warming into the mid 60s to 70s for Sunday. Meanwhile, daily highs in the mid 50s to 60s are anticipated for the mountains on Saturday, followed by mid 50s to low 70s on Sunday. Lows should range from mid 30s across the north to near 50 in the southern part of the CWA both Friday and Saturday nights. Milder temperatures - mid 40s to upper 50s - then settle in behind the warm front Sunday night. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 215 PM Thursday... Key Point: * System and cold front create unsettled conditions during the new work week. A west to east oriented warm front should have already shifted north of the area Monday morning. The northeast progression of the parent low into the Great Lakes region pushes the warm front even farther away from the area during the day. Precipitation chances abate behind the warm front, likely allowing for a period of drier weather before the system propels a cold front east towards the Middle Ohio Valley. Showers spread back into the area as the as the front closes in on the western flank of the CWA late Tuesday and then slides through mid-week. While there is a possibility that the front could stall just southeast of the area on Thursday, drier air streaming in from the west should support a less active conclusion to the work week. Warm air advection following the warm front will buoy temperatures well above normal early in the week, with highs likely breaking into the upper 70s to low 80s in the lowlands on Tuesday. The passage of the cold front then pulls temperatures back down to more seasonable levels mid to late week. && .AVIATION /00Z THURSDAY THROUGH TUESDAY/... As of 725 PM Thursday... Sporadic southwest wind gusts of 15 to 25kts are possible until precipitation onset overnight tonight, when winds are then expected to mix down to the surface with said precipitation, likely leading to more persistent wind gusts of 15 to 25kts until Friday morning, where winds will turn northwest and become calmer with northwest gusts up to 10 kts by around 12Z or so. VFR conditions expected until precipitation arrives with a cold front late tonight around 04Z, with a gradual deterioration to areas of MVFR and local IFR in heavier showers and potential low ceilings, especially at KBKW. VFR is generally expected after 12Z across the lowlands, but MVFR to IFR ceilings may linger across the mountains for the remainder of the TAF period. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Gusty winds will fluctuate, and could diminish sooner tonight/overnight than forecast. Timing and degree of deteriorating flight conditions tonight may vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 21 22 23 00 01 02 03 04 05 06 07 08 EDT 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04 CRW CONSISTENCY H H H H H H H H H H H M HTS CONSISTENCY H H H H H H H H H M M M BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H M H M M CKB CONSISTENCY H H H H H H H H H H H M AFTER 00Z SATURDAY... IFR in valley fog Saturday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...SL/JLB NEAR TERM...28/RPY/SL SHORT TERM...JLB LONG TERM...JLB AVIATION...28/RPY
Hazardous Weather Outlook National Weather Service Charleston WV 435 AM EDT Thu Oct 31 2024 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-010845- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 435 AM EDT Thu Oct 31 2024 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
9 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, November 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1222570, 1222572, 1222573, 1222575, 1222576, 1222577, 1222578, 1222579, 1222580.